Hail, Rowan
- When
- May 25, 5:10 PM EST
- Where
- Rowan County, 1 mi S of Morehead
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.167, -83.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 25, 10:59 AM EST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1159 AM EDT TUE MAY 25 2004 .DISCUSSION... SFC FRONT HAS PUSHED NORTH OF THE OHIO RIVER THIS MORNING. BOTH ILN AND BNA SOUNDINGS CAME IN WITH JUST ABOUT NO CAPPING. BETTER INSTABILITY AND MIDLEVEL DRY AIR EVIDENT ON THE BNA SOUNDING...HOWEVER WITH SHOWER AND THUNDERSTORM ACTIVITY THAT PUSHED OUT OF OUR SOUTHEASTERN COUNTIES THIS MORNING...SOUNDINGS IN THE SOUTH MAY BE MORE REPRESENTATIVE OF ILN THAN BNA. NO CONVECTION IS OCCURRING RIGHT NOW...AS OH VALLEY MCS DISINTEGRATED TOO QUICKLY TO INITIATE ANY CONVECTION BEFORE ITS DEMISE. UPPER AIR ANALYSIS REVEALED A S/W FROM LAKE MICH THROUGH THE BOOTHEEL OF MO. IR SAT PICS SHOWED SECONDARY COMPLEX OF STORMS WEAKENING WITH TIME AS IT CROSSED THE MS RIVER...HOWEVER A SFC TROUGH IS BEING MORE REFLECTED ALONG THIS WEAKENING COMPLEX ACCORDING TO MSAS. THIS FEATURE IS SOMETHING TO WATCH AS IT WILL BE A SUFFICIENT INITIATOR IF IT KEEPS WORKING ITS WAY EAST. NEW MASS OF STORMS ALREADY STARTING TO FIRE NEAR THE BOOTHEEL OF MO. UNSTABLE AIR MASS OUT OF HEAD OF THE LIKELY TRAJECTORY OF THIS COMPLEX...WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. A GOOD...MAINLY UNIDIRECTIONAL WIND PROFILE WILL MAKE DAMAGING WINDS THE HIGHER THREAT...HOWEVER WITH SOME SLIGHT BACKING AT THE SFC AND GOOD OVERALL SHEAR PRESENT...SOME SUPERCELLS AND ISOLATED EMBEDDED QUICK SPIN UP TORNADOES ARE A POSSIBILITY. FORECAST WELL HANDLED OVERALL AND WILL ONLY MAKE MINOR ADJUSTMENTS FOR THE THIS AFTERNOON AND TONIGHT. WILL MENTION SEVERE STORMS POSSIBLE IN ALL ZONES FOR THE REST OF THIS AFTERNOON AND INTO TONIGHT. && .PREV DISCUSSIONS... 610 AM EDT TUE MAY 25 2004 09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT STRETCHED FROM LOW PRESSURE LOCATED OVER CENTRAL ILLINOIS DOWN TO NEAR CVG AND ACROSS TO SOUTHERN WEST VIRGINIA. NORTH OF THIS BOUNDARY DEWPOINTS ARE IN THE MID 50S WHILE TO THE SOUTH THEY ARE WELL INTO THE MID 60S. RADAR INDICATES JUST A FEW STRAY SHOWERS AND STORMS REMAIN THROUGH THE CENTRAL APPALACHIANS FROM THE EARLIER MCS THAT BROUGHT SEVERE WEATHER TO EAST KENTUCKY LATE LAST EVENING. ALSO ON RADAR THE REMAINS OF A WEAKENING MEGA-BOW ECHO IS RACING EAST JUST NORTH OF THE OHIO RIVER. THE LATEST IR SATELLITE LOOP ALSO CONFIRMS THIS WEAKENING WITH RAPIDLY WARMING CLOUD TOPS EVIDENT. THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE FAST FLOW NORTH OF A SUBTROPICAL RIDGE AND BELOW A FAIRLY DEEP CLOSED LOW OVER THE HUDSON BAY. THE JET STREAM WILL BE FUNNELED THROUGH THE OHIO VALLEY DURING THE FIRST PART OF THE FORECAST PERIOD WITH LITTLE EDDIES OF SHORTWAVES RIPPLING THROUGH EVERY TWELVE HOURS OR SO. THIS UNSETTLED PATTERN WILL BE IN PLACE UNTIL FRIDAY WHEN A STRONGER TROUGH MOVING INTO THE PACIFIC NORTHWEST HELPS BUCKLE THE RIDGE NORTH INTO THE MID MISSISSIPPI VALLEY AND EVENTUALLY THE OHIO VALLEY FOR THE WEEKEND. WITH LITTLE DIFFERENCE IN THERE 500 MB PATTERNS...FOLLOWED THE BETTER RESOLUTION ETA FOR THE ATTEMPTED TIMING OF THESE SHORTWAVES. SENSIBLE WEATHER WILL FEATURE A STORMY 48 TO 60 HOUR PERIOD AS THE FRONT FLAPS NEARBY. SFC LOW PRESSURE WAVES WILL RIDE ALONG IT SHIFTING IT A HUNDRED MILES OR SO SOUTH TODAY THEN BACK NORTH FOR A TIME BEFORE SETTLING BACK ACROSS KENTUCKY FOR MIDWEEK. IN THE NEAR TERM...EXPECT THE REMAINS OF THE LARGE BOW MCS TO CONTINUE TO FALL APART AND COME THROUGH AS MAINLY CLOUDS THIS MORNING. MORE IMPORTANTLY THIS WILL LIKELY LEAVE BEHIND A WELL-DEFINED OUT FLOW BOUNDARY THAT SHOULD SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT DURING THE HEAT OF THE DAY. WITH THE JET STREAM CLOSE AND A NEARLY UNIDIRECTIONAL WIND PROFILE EXPECTED...DAMAGING WINDS WILL BE A CONCERN FROM THE STRONGEST STORMS...SIMILAR TO LAST EVENING. FLASH FLOODING CAN NOT BE RULED OUT AS WELL SINCE THE PWS WILL BE IN THE INCH AN A HALF RANGE AND TRAINING IS POSSIBLE. DEPENDING ON HOW THESE ORGANIZED STORMS DEVELOP THEY COULD LAST INTO THE OVERNIGHT. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT SETTLES THROUGH EAST KENTUCKY. RIDGING ALOFT AND A PUSH OF DRIER AIR INTO THE OHIO VALLEY WILL MAKE FOR A LESSER CHANCE OF CONVECTION FOR THE END OF THE WEEK AND INTO THE WEEKEND. MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR LOWS TO DROP ENOUGH FOR THE COLD POOL RAINS BEHIND ANY ORGANIZED THUNDERSTORMS THAT DEVELOP OR MOVE THROUGH EAST KENTUCKY. FOR POPS ...AGREED WITH THE TREND IN THE GFS...JUST WENT A BIT HIGHER TODAY AND NOT QUITE SO HIGH FOR WEDNESDAY AND WEDNESDAY NIGHT. AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE MAXES SIGNIFICANTLY AS THE RAW MET NUMBERS WERE OVERPLAYING THE COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS... ESPECIALLY WEDNESDAY. WENT MAINLY WITH A PERSISTENT FORECAST FOR HIGHS TODAY AND A BIT COOLER WEDNESDAY...WITH MORE PCPN EXPECTED. FOR LOWS...TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS TONIGHT AND ESPECIALLY WEDNESDAY NIGHT. THE REST OF THE FORECAST WAS IN EXCELLENT SHAPE AND JUST HAD TO NUDGE IT ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS. && 623 PM EDT MON MAY 24 2004 FRONTAL BOUNDARY CURRENTLY STRETCHED ACROSS OUR NORTHERN COUNTIES...WITH SFC TROUGH OUT AHEAD OF IT INITIATING A LINE OF CONVECTION ALL THE WAY BACK THROUGH KENTUCKY. SOME CELLS HAVE TAKEN ADVANTAGE OF GOOD WIND PROFILE AND REACHED SEVERE LIMITS. EXPECT FRONTAL BOUNDARY TO LIFT BACK NORTH TONIGHT...AS MID LEVEL TROUGH SWINGS PLAINS LOW PRESSURE NORTHEAST. SHOULD SEE A LULL IN ACTIVITY WITH THE SUN SETTING. EXPECT LARGE COMPLEX OF STORMS TO BE ONGOING TOMORROW MORNING. HAVE GONE OPTIMISTIC WITH HIGHS TOMORROW...HOWEVER CIRRUS SHIELD COULD POTENTIAL KILL TEMPERATURES. 18Z META FORECAST SOUNDINGS SHOWING A MORE WET ADIABATIC ATMOSPHERE TOMORROW. TRAINING CELLS COULD BE A PROBLEM WITH PARALLEL FLOW AND HIGH PWS. WIND PROFILE LOOKS COMPARABLE TO TODAYS...HOWEVER INSTABILITY COULD BE SQUASHED WITH TOO MUCH AFOREMENTIONED CIRRUS BLOWOFF. HAVE INCLUDED A GRADIENT OF POPS...WITH 50 IN THE NORTH CLOSEST TO MCS PATH AND 30 IN THE SOUTH. FRONTAL BOUNDARY PUSHES THROUGH WEDNESDAY INTO THURSDAY...WITH STILL STRONG PROGGED UPPER LEVEL SUPPORT. WEDNESDAYS WIND PROFILE LOOKS THE STRONGEST...BUT AGAIN INSTABILITY WILL BE A LIMITING FACTOR WITH ALL OF THE CLOUD COVER. MORE HEAVY RAINERS ARE POSSIBLE WITH GOOD DIVERGENCE ADVERTISED AND PARALLEL FLOW. .EXTENDED...DEEPENING WESTERN TROUGH WILL EJECT A 5H BAJA LOW NORTHEAST INTO PLAINS...WHERE IT DAMPENS INTO A S/W. THIS WILL BE ENOUGH TO LIFT FRONT BACK TO THE NORTH ON FRIDAY. WARM SECTOR AIRMASS WILL BE IN PLACE ONCE AGAIN FOR THE WEEKEND...WITH AFTERNOON AND EVENING SCATTERED CONVECTION POSSIBLE. MEANWHILE DEEPENING WESTERN TROUGH WILL INITIATE ANOTHER RATHER DEEP LOW PRESSURE SYSTEM WHICH WILL PUSH A COLD FRONT CLOSER TO THE AREA BY MEMORIAL DAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 502 AM EDT TUE MAY 25 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261000- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 502 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AS A FRONT REMAINS NORTH OF THE AREA AND MOISTURE CONTINUES TO BE PUMPED INTO THE REGION. THE FAST JET STREAM NEARBY WILL MAKE DAMAGING WINDS THE MAIN SEVERE THREAT. DUE TO THE WELL ORGANIZED NATURE OF THE LARGE STORM CLUSTERS THAT ARE EXPECTED TO AFFECT THE OHIO VALLEY TODAY... THE SEVERE THREAT WILL LAST WELL INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ORGANIZED...STRONG TO SEVERE...THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY INTO THURSDAY AS THE FRONT WAVES THROUGH THE AREA. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL WEATHER SERVICE. GREIF
The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404354.